Some patients experience weight gain while taking the pharmaceutical drug methotrexate, but it isn’t a common phenomenon and weight fluctuations aren’t usually listed as common side effects. This particular drug works by slowing the growth of certain types of cells. It isn’t known to impact metabolism or digestion, though. It is most frequently used in conjunction with other medications for the treatment of various cancers, and some of these other treatments, or possibly the combination of all the drugs, can sometimes lead patients to experience fluctuations in their size. In general, though, there hasn’t been enough research to draw any definitive connections.
Methotrexate is a prescription medication that slows the growth of particular cells, including those in the skin and bone marrow. This makes it a good choice for the treatment of many different cancers, and it’s also commonly used for rheumatoid arthritis and certain skin conditions like psoriasis.
It’s usually considered a very aggressive medication, and people usually only take it when they are facing a serious prognosis, or when other less intensive therapies haven’t gotten good results. Like most pharmaceuticals, the precise workings of this drug are pretty complicated. In general it acts as a suppressant, slowing the body’s processes which can in turn help slow the progression of deadly or otherwise harmful growths and can also provide a chance for the body’s own immune response to catch up. It isn’t always tremendously effective all on its own, though. Most care providers include methotrexate in what’s known as a cocktail of different medications that are specially chosen to work together in a particular patient’s body.
Most Common Side Effects
Common side effects of methotrexate include nausea, vomiting, dizziness, headache, mouth ulcers, fatigue, and blurred vision. These side effects often have a negative effect on appetite, which sometimes leads to weight loss. It’s important to note here that it isn’t actually the drug causing the weight loss, but that loss is a secondary effect of the drug’s impact on appetite. In some patients, weight gain might work the same way.
Patients who notice a connection between methotrexate and weight gain are often taking a number of different medications together, many of which have known secondary effects on appetite and metabolism. Weight gain has most commonly been recorded in women taking cyclophosphomide, methotrexate, and 5-fluorouracil (CMF) for breast cancer. Most of these patients are regularly taking a high methotrexate dose, and this may be part of the cause.
Weight Gain Studies
Research has not conclusively shown a specific connection between methotrexate and weight gain. As methotrexate has been studied in combination with other medications, it is unclear as to whether one medication or the combination is to blame when patients do end up getting heavier over the course of their treatments. It is widely believed, however, that CMF therapy will increase lean muscle mass and fatty tissue in patients. Experts have not determined the cause for this increase, but it is clear that any weight gain a patient may experience is not due to reduced metabolic function.
Fluid Retention Concerns
Fluid retention may be another reason people could experience temporary weight gain while on this and other related medications. Retaining water for a short while isn’t usually too troubling, though if the problem persists it can lead to some pretty serious consequences. Fluid retention usually happens because of additional stress on the kidneys. It can cause an increase in raw weight, but in most cases it isn’t related to fat storage at all. If it isn’t treated it can cause organ swelling and possibly also rupture, which can be fatal.
Other Possible Connections
Some patients also experience weight gain due to decreased activity levels. Patients suffering from the sorts of conditions that require methotrexate might be unable to exercise as often as they once did. They might also eat more as a means of combating the stress of their diagnosis. These things might make it seem as if there is a link between methotrexate and weight gain when in fact inactivity or poor diet is the true culprit.